Organization opts to change abortion
Two More RU486 Patients Die at Planned Parenthood
By Randall K. O'Bannon, Ph.D.
"2 More Women Die After Taking Abortion Pill" read the headline of the March 17, 2006, New York Times story. Tragic news that makes you ache for the women and their unborn babies.
But what makes these deaths even more unfortunate is that the exact same headline appeared in the Times on July 19, 2005, in a story written by the same reporter. The latest Times story reports on a government admission that yet two more women have died after taking the abortion pill RU486, bringing the total of American deaths to at least seven women since the drug was approved in 2000 for use in the U.S. by the Clinton Administration.
Worldwide, this brings to 12 the number of maternal deaths known to have been associated with the abortion pill. Hundreds of thousands of babies have lost their lives from the deadly two-drug abortion technique.
News accounts indicate that both of the recent deaths were among Planned Parenthood patients. Two previous deaths also involved Planned Parenthood clients.
The difference is that these latest deaths have prompted the abortion chain to change the way it tells women to administer the chemical abortion regimen. This is an implicit admission of safety concerns with the way some Planned Parenthood clinics told women to take the two-drug abortion technique, a protocol that the Food and Drug Administration (FDA) had not approved. (See sidebar,"With Little Explanation, Planned Parenthood Alters RU486 Protocol.")
The public health advisory issued by the FDA offers no dates or details on the latest deaths. It says the agency is investigating the circumstances surrounding both fatalities. In November 2005, the FDA determined that four earlier deaths that occurred in California from 2003 to 2005 were the result of infections from a bacterium called Clostridium sordellii. (A fifth American RU486 patient died in 2001 from the rupture of an undetected ectopic pregnancy.)
According to the Associated Press (AP), in at least one of the recent deaths the woman's symptoms "appeared to resemble those in the cluster of four cases in California where the women died from an infection of the bloodstream, or sepsis" (AP, 3/18/06). The FDA and the Centers for Disease Control have scheduled a workshop in Atlanta in May to look at the sudden upsurge in Clostridium sordellii infections. Such infections were considered rare before this recent spate of deaths (Journal of Clinical Pathology, September 2000).
Those in Congress already concerned about previous deaths have taken the latest news as further evidence that Congress may need to pass legislation to have the FDA withdraw approval for RU486 and pull the drug off the market.
Regular Violations of FDA Protocol
One common element among previous deaths was a deviation from the FDA-approved protocol. When granting marketing approval for RU486 in September 2000, the FDA established a protocol in which a pregnant woman no more than 49 days after her last menstrual period (LMP) would make three visits to her abortionist's office over a two-week span.
In her first visit, the woman would be counseled about the abortion procedure and the risks, sign papers, and then take three RU486 pills in the abortionist's office. RU486 (also known as mifepristone) essentially shuts down the baby's life support system, causing the tiny child to shrivel and die.
Two days later, the FDA has the woman returning to the clinic or doctor's office to take two tablets of misoprostol, a prostaglandin that stimulates powerful uterine contractions to dislodge and expel the child's body. Significantly, both drugs--the RU486 and the misoprostol--were to be taken orally, in the doctor's office.
A third visit at two weeks was to confirm that the abortion was complete. Surgical follow-up was recommended for those who did not completely abort.
However, almost immediately after the FDA protocol was approved and promulgated, the National Abortion Federation (NAF) began promoting an alternate, "off-label" protocol of its own. ("Off label" refers to practices and applications that are legal, but deviate from those listed on the drug's officially authorized FDA label.)
The NAF protocol differs from the FDA-approved protocol in five ways. The drug may be used up to 63 days LMP; the dosage of expensive RU486 pills (about $90 each) is reduced from three pills to one; the dose of the prostaglandin is doubled; and women administer that drug to themselves at home, vaginally, rather than taking it orally in the doctor's office.
The NAF protocol was touted as a way to increase efficacy and ameliorate common chemical abortion side effects such as nausea, vomiting, and diarrhea. In truth, there were other features that made the revised regimen attractive to abortion clinics.
Because the prostaglandin pills were much cheaper than the RU486 pills, it meant lower costs and potentially higher profits for clinics. Extending the time frame in which the drugs could be taken from 49 days to 63 days LMP meant expanding the pool of potential customers.
Having the woman take the prostaglandin at home was supposed to make the experience more convenient and "private." But the most immediate beneficiary may have been the clinics, which no longer had to tie up rooms and personnel with extra appointments.
The loosened protocol has not yet been directly implicated in any of these deaths, but there are those in the pro-abortion camp who suspect certain modifications may play a part. Philip Darney, an often quoted abortion researcher from the University of California at San Francisco, told the Los Angeles Times August 15, 2005, that he thought "an explanation of these unusual deaths ... may be the vaginal administration of misoprostol under unusual circumstances."
While others think there may be other problems with the drugs of with the process (see sidebar), in both its November 5, 2005, and March 17, 2006, public health advisories on Mifeprex (RU486's trade name), the FDA has re-emphasized its own protocol. The agency warned that the "safety and effectiveness of other Mifeprex dosing regimens, including use of oral misoprostol tablets intravaginally, has not been established by the FDA."
As noted in the sidebar, Planned Parenthood has changed the way it administers the two-drug abortion technique.
The FDA Response
While it is investigating the two most recent deaths, the FDA has suggested that abortionists and emergency room doctors encountering a chemical abortion patient with nausea, vomiting, diarrhea, or weakness a day or more after taking the prostaglandin should immediately begin a course of antibiotics. This is to be done whether or not the woman reports abdominal pain, fever, or other signs of infection (FDA Public Health Advisory, 3/17/06).
The problem faced by both patients and doctors is that nausea, vomiting, diarrhea, and painful cramping are normal, expected side effects of many women's chemical abortion experiences. To distinguish between these ordinary side effects and signs of a serious infection (or a ruptured ectopic pregnancy, which causes similar symptoms) requires a level of monitoring, management, and testing for which RU486's prescribers and promoters have as yet displayed little enthusiasm.1
Despite its recent change regarding the method of administration, the New York Times reports (3/18/06) that Planned Parenthood still plans to have the woman skip the second visit recommended by the FDA and take the prostaglandin at home.
The FDA May workshop on clostridial infections is designed to help scientists and public health experts develop a better understanding of how patients get these infections and why they turn so deadly. Still, it has not been explicitly set up to look at the causes of these chemical abortion deaths or to make any determination about either of these drugs' safety or the safety of any particular protocol.
The timing suggests, however, that the recent rash of deaths has the agency concerned and the FDA is contemplating its next course of action.
Looking in the Wrong Place?
As noted above, some, like Philip Darney, point to the prostaglandin misoprostol, used in the second stage of the chemical abortion process, and its particular method of administration, as the likely culprit. However, there are others who suspect the story behind these deaths is the RU486 itself.
While deadly infections are rare, the Clostridium sordellii bacterium is actually quite common. It is found readily not only in soil, but even in the human intestinal tract. In the ordinary course of a woman's life, it would not necessarily be unusual for such a germ to enter or be found in her reproductive tract. What is unusual is for it to enter her bloodstream and wreak havoc.
Ralph Miech, a retired professor of molecular pharmacology, physiology, and biotechnology from Brown University, wrote in the Annals of Pharmacotherapy (September 2005) that there is reason to believe that RU486 itself suppresses the immune system. This leaves the woman's body more susceptible to infections from bacteria such as Clostridium sordellii.
If this is so, it is unclear whether modification of the regimen, by Planned Parenthood or other abortion clinics, to end vaginal self-administration of the prostaglandin will bring an end to such tragedies. Perhaps oral administration of the prostaglandin will somewhat reduce the likelihood of these bacteria being introduced into a woman's bleeding uterus, but it will not help her fight germs that make it through.
The latest deaths have increased calls for pulling RU486 off the market. (See sidebar, "Renewed Calls for Congressional Action.")
1 As recently as February, the abortion pill's British promoters were petitioning their government to relax standards there, which have women take the prostaglandin at the hospital and stay several hours until the abortion is complete.